My husband has had mild tinnitus for years. It has slowly been getting worse recent months. He's been sick now 10 days, food poisoning morphing to veryigo. This evening tinnitus in right ear got severly worse, almost unbearable. Took 6 bismuth things last Friday ... No chronic use or overdose. What is the mechanism it causes tinnitus?
Hello pipmama, & welcome to the site. The ringing in the ears is considered a serious side effect of taking bismuth subsalicylate. See below, & call his doctor at once...
For the Consumer
Applies to bismuth subsalicylate: oral suspension, oral tablet, oral tablet chewable
Get emergency medical help if you have any of these signs of an allergic reaction while taking bismuth subsalicylate: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop taking this medicine and call your doctor at once if you have a serious side effect such as:
hearing loss or ringing in your ears;
diarrhea lasting longer than 2 days; or
worsened stomach symptoms.
Less serious side effects include:
dark colored stools; or
black or darkened tongue.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.
All salicylates can do this, including aspirin. Probably not a good idea for your husband.
- Bismuth Subsalicylate Information for Consumers
- Bismuth Subsalicylate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Bismuth Subsalicylate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 13 Jun 2011 • 7 answers
Does anyone else have a ringing in their ears from taking prozac? Me left ear has been ringing a lot
Updated 25 Feb 2011 • 2 answers
Updated 2 Oct 2016 • 5 answers
Updated 13 Apr 2015 • 5 answers
Updated 7 Dec 2013 • 2 answers